Rhode Island, 2019

Damaging Wind in Rhode Island, July 17, 2019

July 17, 2019 · NWS BOX · 1 event in 1 county or zone

An approaching cold front, coupled with moisture associated with the remnants of Barry brought showers and thunderstorms to the region. A few of these storms were severe, with damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An approaching cold front, coupled with moisture associated with the remnants of Barry brought showers and thunderstorms to the region. A few of these storms were severe, with damaging wind gusts. There was also isolated flooding from heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 17, 3:29 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 17, 3:29 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
429 PM EDT Wed Jul 17 2019

.SYNOPSIS...

Showers and thunderstorms will bring localized damaging wind
gusts and a heavy rain/localized flood threat this evening.
Additional showers are expected overnight into Thursday, which
may also result in localized flooding.  Hot and humid Friday
through Sunday with heat- related headlines likely but will be
watching for possible surprise thunderstorm activity. A sweeping
cold front Monday with a scattered line of showers and
thunderstorm Monday behind which relief in the form of
seasonable temperatures, lower humidity is on tap into late-
July.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...

* Severe Thunderstorm/Flash Flood Watch Into This Evening

A hot and humid airmass was in place ahead of an approaching
cold front. MLCapes were between 1500 and 2500 J/KG given lower
to middle 70 dewpoints in place. This has already resulted in
numerous showers and thunderstorms developing across the region.
Mid level lapse rates were weak, but given the amount of
instability and just enough effective shear isolated to
scattered severe thunderstorms will be a concern into the
evening. Localized damaging wind gusts will be the main concern.
A Severe Thunderstorm Watch remains in effect through 10 pm
this evening.

The other concern into this evening is torrential rainfall and
the threat for localized flash flooding. Pwats of 2+ inches, high
dewpoints and the potential for training prompted the issuance
of a Flash Flood Watch into this evening.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM THURSDAY/...

* Showers with localized heavy rainfall will continue to be a
  concern overnight and into Thu especially south of the Pike

While the threat for severe weather will wind down by late this
evening, the remnants of Barry will continue to bring round of
showers/isolated thunderstorms into Thursday. Some guidance
indicates there may be a lull in the activity for a time, but
if that happens showers will be increasing in areal coverage
again toward daybreak and into Thursday. The greatest risk for
localized flooding appears to be near and south of the MA
turnpike, in the vicinity of a stalled boundary and higher
Pwats. The flood risk will also hinge on what happens this
evening, so it is possible the Flash Flood Watch might need to
extended into Thursday.

High temperatures on Thursday will be held mainly in the 70s
with clouds and a northeast flow.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...

*/ Highlights ...

 - Hot and humid Friday thru Sunday, likely heat-related headlines
 - Sweeping cold front with possible showers, thunderstorms Monday
 - Relief with lower humidity, comfortable conditions after Monday

*/ Overview ...

Mid-July heat, late-July relief. S U.S. heat bubble brought about by
Gulf of AK low (+EPO) and SW CONUS monsoon high. Contributions from
the two, subsequent heat pump and higher heights per H85 temperature
anomalies around +5C, for example. Near-flat flow across the N CONUS
and S Canada, will be watching closely heat / humidity / instability
preceding any ejecting N Pacific mid-level impulses, whether there's
any shower and/or thunderstorm activity, plus Barry's remnants. But
into late-July a possible H5 pattern retrograde. Shift to a -EPO as
the 4-corners monsoonal H5 high builds. Deeper E CONUS H5 troughing
with prevailing NW flow aloft points towards relief of cooler, drier
Canadian air being ushered S. CPC 8-14 day outlook hints at possible
below-average surface temperatures for the Great Lakes into the NE
CONUS. Break down the details below.

*/ Details ...

Friday through Sunday ...

Hot and humid. H85 temperatures around +20-22C, H7 around +10-12C.
But concern. Steep mid-level lapse rates around Saturday, a lot of
low-level instability. Shear vectors and orientation that suggest
that if something were to become organized over Michigan within the
region of steep mid level lapse rates and advect that perhaps we
could see MCS / derecho activity Saturday and Sunday. Initial
thinking, but nothing set in stone. Initial indications per 17.12z
NAM and 17.0z EC, but not much indication in SREF / GFS. It would
subsequently impact 2m temperature with cloud cover altering the
heat and humidity forecast. Typically when we get the heat and
humidity where highs alone approach triple digits do we see via
climatology MCS / derecho events. Continued forecast of mid to
upper 90 highs, some locations at or just slightly above 100
with dewpoints in the low 70s as boundary layer moisture is
trapped beneath the cap, fueled by S flow, yielding heat indices
around the triple digits, for some locations at or above 110F.

Beginning Monday ...

Relief. Pattern change discussed in OVERVIEW, a series of sweeping
cold fronts will prevail beneath preferred H5 troughing across NE N
America. Usherance of cooler, drier air S out of Canada along the
leading edge of which a line of scattered shower and thunderstorm
activity is to be expected, Monday into Monday night especially.
Indications of a decent plume of continental-tropical moisture that
precedes the cold front. Timing crucial as early indications suggest
modest uni-directional deep-layer SW shear, accompanying instability
plume nudging into S New England. Low confidence forecast, something
to closely monitor. Seasonable temperatures around the low to mid
80s with much lower humidity, comfortable conditions after the cold
front sweeps through.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...Moderate confidence.

Tonight...Numerous showers and thunderstorms this evening will
result in periods of IFR to LIFR conditions. Locally strong
wind gusts are possible too. Outside of these storms VFR
conditions may prevail, but low clouds and fog may increase
overnight especially near the south coast. The thunderstorms
this evening will tend towards more showers overnight, but a few
rumbles are still possible.

Thursday...MVFR to IFR conditions expected in rounds of showers
and isolated thunderstorms. The heaviest rainfall may setup near
and south of the MA Turnpike...which may result in brief LIFR
conditions. LIFR conditions also possible in fog across the
southeast New England coast.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Thursday Night through Monday/...High confidence.

Thursday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, slight chance TSRA.

Friday: Mainly VFR, with local IFR possible.

Friday Night: VFR.

Saturday through Sunday Night: VFR. Slight chance SHRA,
isolated TSRA.

Monday: Mainly VFR, with local MVFR possible. Chance SHRA,
slight chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...High confidence.

Tonight and Thursday...Small craft headlines continue for the
near shore waters across the Cape/Islands until 6 pm for SW
gusts to 25 knots. Otherwise, main concern this evening in
thunderstorms with locally strong wind gusts. Showers and
isolated t-storms will continue at times overnight into Thursday
along with areas of fog. Also, will have to watch for a period
of northeast wind gusts of 20 to 25 knots across the northern
waters behind the remnants of Barry.

Outlook /Thursday Night through Monday/...High confidence.

Thursday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.

Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Saturday Night through Sunday: Winds less than 25 kt. Seas
locally approaching 5 ft. Slight chance of rain showers,
isolated thunderstorms.

Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers, slight chance of thunderstorms.

&&

.CLIMATE...
Record highs for Wednesday July 17 are as follows:

BOS: 98F in 1977 & 1999
BDL: 97F in 1999
PVD: 97F in 1977 & 1999
ORH: 93F in 1900

Record highest min temps for Saturday July 20:

BOS: 75 in 2016
BDL: 73 in 1975
PVD: 77 in 1983
ORH: 72 in 2013

Record highs for Saturday July 20:

BOS: 99 in 1991
BDL: 100 in 1991
PVD: 101 in 1991
ORH: 92 in 1901

Record highest min temps for Sunday July 21:

BOS: 81 in 1991
BDL: 74 in 1977
PVD: 77 in 1980
ORH: 73 in 1991

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 11 PM EDT this evening for CTZ002>004.
MA...Flash Flood Watch until 11 PM EDT this evening for MAZ002>022-
     026.
RI...Flash Flood Watch until 11 PM EDT this evening for RIZ001>007.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ231>234.

&&

SYNOPSIS...Frank/Sipprell
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...Sipprell
AVIATION...Frank/Sipprell
MARINE...Frank/Sipprell
CLIMATE...
Hazardous weather outlook, Jul 17, 1:12 PM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
212 PM EDT Wed Jul 17 2019

CTZ002>004-MAZ002>022-026-RIZ001>007-181815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
212 PM EDT Wed Jul 17 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday ... Remnants of Hurricane Barry will move across Southern
New England bringing showers and scattered thunderstorms. Heavy
downpours can be expected with 1 to 2 inch per hour rainfall rates
which could lead to localized flooding of urban and poor drainage
areas.

Friday through Monday ...
Increasing heat and humidity with the hottest conditions on
Saturday. Much of the interior could have a heat index around 95F to
100F Friday and Sunday, and a heat index of 100F up to 110F on
Saturday.

A heat advisory would be issued for expected one-day heat indices of
100F to 104F, or two-day heat indices of 95F to 99F. Excessive heat
warnings for expected one-day heat indices of 105F or higher.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ023-024-181815-
Dukes MA-Nantucket MA-
212 PM EDT Wed Jul 17 2019

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...This afternoon and tonight.

Remnants of Hurricane Barry will move across Southern New England
bringing showers and scattered thunderstorms. Some of the
thunderstorms may produce locally damaging wind gusts, especially
from noon through this evening.

Heavy downpours can also be expected with 1 to 2 inch per hour rain-
fall rates which could lead to localized flooding of urban and poor
drainage areas. Heavy rainfall is forecast with showers from this
afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday ... Remnants of Hurricane Barry will move across Southern
New England bringing showers and scattered thunderstorms. Heavy
downpours can be expected with 1 to 2 inch per hour rainfall rates
which could lead to localized flooding of urban and poor drainage
areas.

Friday through Monday ...
Increasing heat and humidity with the hottest conditions on
Saturday.
Much of the interior could have a heat index around 95F to 100F
Friday and Sunday, and a heat index of 100F up to 110F on Saturday.

A heat advisory would be issued for expected one-day heat indices of
100F to 104F, or two-day heat indices of 95F to 99F. Excessive heat
warnings for expected one-day heat indices of 105F or higher.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

RIZ008-181815-
Block Island RI-
212 PM EDT Wed Jul 17 2019

...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Rhode Island.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday ... Remnants of Hurricane Barry will move across Southern
New England bringing showers and scattered thunderstorms. Heavy
downpours can be expected with 1 to 2 inch per hour rainfall rates
which could lead to localized flooding of urban and poor drainage
areas.

Friday through Monday ...
Increasing heat and humidity with the hottest conditions on
Saturday.
Much of the interior could have a heat index around 95F to 100F
Friday and Sunday, and a heat index of 100F up to 110F on Saturday.

A heat advisory would be issued for expected one-day heat indices of
100F to 104F, or two-day heat indices of 95F to 99F. Excessive heat
warnings for expected one-day heat indices of 105F or higher.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230-234>237-256-181815-
Boston Harbor-Buzzards Bay-Rhode Island Sound-Narragansett Bay-
Block Island Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
212 PM EDT Wed Jul 17 2019

...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ231>233-250-251-254-255-181815-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
212 PM EDT Wed Jul 17 2019

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This afternoon and tonight.

A few thunderstorms with locally strong wind gusts are possible into
this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 17, 10:18 AM EST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1118 AM EDT Wed Jul 17 2019

CTZ002>004-MAZ002>022-026-RIZ001>007-172000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford,
Mattapoisett, Chatham, Falmouth, Provincetown, Ayer, Foster,
Smithfield, Providence, Coventry, West Greenwich, East Greenwich,
Warwick, West Warwick, Bristol, Narragansett, Westerly,
and Newport
1118 AM EDT Wed Jul 17 2019

...A FEW STRONG TO SEVERE THUNDERSTORMS ALONG WITH A LOCALIZED
FLOOD THREAT EXIST THIS AFTERNOON AND EVENING...

A cold front approaching southern New England will result in
scattered showers and thunderstorms developing around mid
afternoon persisting into the first part of the evening. A few of
the thunderstorms may become strong to severe and produce
isolated/localized wind damage. In addition...torrential rain may
result in 1 to 2 inch per hour rainfall rates with the stronger
thunderstorms. This may result in localized flooding, particularly
if the activity occurs over urbanized centers. Lastly...these
thunderstorms are expected to contain dangerous cloud to ground
lightning.

Please keep an eye and if you have outdoor plans be prepared to
seek an indoor shelter if threatening weather approaches.

Frank
Special weather statement, Jul 17, 12:31 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
131 PM EDT Wed Jul 17 2019

MAZ003-004-010>012-171830-
Southern Worcester MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
131 PM EDT Wed Jul 17 2019

...ISOLATED STRONG THUNDERSTORM DEVELOPING IN WESTERN
MASSACHUSETTS...

At 130 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Hadley, moving east at 35 mph.

Torrential rainfall and winds in excess of 40 mph will accompany
this storm.

This strong thunderstorm will be near...
  Belchertown around 140 PM EDT.
  Pelham around 145 PM EDT.
  Ware around 150 PM EDT.
  Palmer and Warren around 155 PM EDT.
  West Brookfield and Hardwick around 200 PM EDT.
  New Braintree around 205 PM EDT.
  North Brookfield and East Brookfield around 210 PM EDT.
  Rutland, Barre and Oakham around 215 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4220 7259 4230 7262 4251 7193 4225 7184
TIME...MOT...LOC 1730Z 254DEG 31KT 4226 7251

JWD
Local storm report, Jul 17, 3:29 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
429 PM EDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     BARRE                   42.42N  72.11W
07/17/2019                   WORCESTER          MA   AMATEUR RADIO

            POWER LINES DOWN ON SPRING HILL ROAD, TREE DOWN ON
            BARRE ROAD CUTOFF.

0233 PM     TSTM WND DMG     HUBBARDSTON             42.48N  72.02W
07/17/2019                   WORCESTER          MA   AMATEUR RADIO

            MULTIPLE TREES DOWN ACROSS TOWN

0337 PM     TSTM WND DMG     WESTBOROUGH             42.27N  71.62W
07/17/2019                   WORCESTER          MA   AMATEUR RADIO

            LARGE TREES DOWN ON UPTON ROAD. ALSO AT BOWMAN STREET
            AT COACH ROAD BLOCKING ROAD

0355 PM     TSTM WND DMG     HOLLISTON               42.20N  71.43W
07/17/2019                   MIDDLESEX          MA   AMATEUR RADIO

            TREE DOWN ON POWER LINES ON ASHLAND STREET

0410 PM     TSTM WND DMG     BELCHERTOWN             42.27N  72.40W
07/17/2019                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON HOUSE ON BOARDMAN STREET

&&

EVENT NUMBER BOX1902592
EVENT NUMBER BOX1902593
EVENT NUMBER BOX1902594
EVENT NUMBER BOX1902595
EVENT NUMBER BOX1902596

WS
Special weather statement, Jul 17, 3:34 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
434 PM EDT Wed Jul 17 2019

MAZ012-013-017-018-RIZ001-172115-
Southern Worcester MA-Northern Bristol MA-Western Norfolk MA-
Western Plymouth MA-Northwest Providence RI-
434 PM EDT Wed Jul 17 2019

...TORRENTIAL RAINFALL WITH THUNDERSTORMS IN NORTHWEST RHODE
ISLAND...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burrillville, or 8 miles west of Woonsocket, moving east at 45 mph.

Torrential rainfall and winds in excess of 30 mph will accompany
this storm.

This strong thunderstorm will be near...
  North Smithfield around 440 PM EDT.
  Woonsocket, Lincoln and Blackstone around 445 PM EDT.
  Cumberland, Bellingham, Wrentham and Plainville around 450 PM EDT.
  Franklin and North Attleborough around 455 PM EDT.
  Attleboro and Norfolk around 500 PM EDT.
  Mansfield and Foxborough around 505 PM EDT.
  Norton and Sharon around 510 PM EDT.
  Stoughton, Easton, Canton and West Bridgewater around 515 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4186 7170 4198 7176 4217 7114 4201 7105
TIME...MOT...LOC 2033Z 251DEG 40KT 4197 7165

JWD

The radar

The Boston radar (KBOX), 47 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Providence

When
July 17, 3:41 PM EST
Where
Providence County, 0.79 mi E of Bridgeton to 0.51 mi N of Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.969, -71.705

In Burrillville, trees and wires were down on Roosevelt Avenue. A tree and wires were down on Sherman Farm Road (Route 98).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2019Every state in 2019This day in weather historyWarnings in Rhode Island, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839706.